Wyoming, 2011Flood in Wyoming, July 22 to 27, 2011
July 22 to 27, 2011 · NWS RIW · 1 event in 1 county or zone
Excessive snowmelt runoff filled Big Horn Lake from late June through mid-July. Gusty winds combined with the already high water in the lake to cause significant problems on area roads in late July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $352,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive snowmelt runoff filled Big Horn Lake from late June through mid-July. Gusty winds combined with the already high water in the lake to cause significant problems on area roads in late July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 2:00 AM MST, 10 hours earlier.
Area forecast discussion, Jul 22, 2:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT FRI JUL 22 2011
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AN UPPER LEVEL LOW PRESSURE SYSTEM IN CENTRAL BRITISH COLUMBIA IS
SLOWLY MIGRATING EASTWARD THIS MORNING. A VIGOROUS SHORTWAVE TROUGH
ROTATING ABOUT THIS UPPER LOW HAS ALREADY TOUCHED OFF SOME SHOWERS
FROM CENTRAL OREGON THROUGH NORTHWEST MONTANA. THIS SHORTWAVE WILL
ASSIST IN THE DEVELOPMENT OF AFTERNOON CONVECTION TODAY...PRIMARILY
ALONG THE MONTANA BORDER WHERE MODERATE INSTABILITY WILL BE PRESENT
AND THROUGHOUT THE NORTHWEST MOUNTAINS. WARM AND DRY CONDITIONS CAN
BE EXPECTED TODAY ELSEWHERE. BREEZY TO WINDY CONDITIONS WILL
DEVELOP ACROSS SOUTHERN AND CENTRAL WYOMING AS THE LOCAL PRESSURE
GRADIENT TIGHTENS AHEAD OF THE APPROACHING WAVE. A COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL MOVE INTO NORTHERN WYOMING THIS
EVENING BRINGING 15 TO 25 MPH NORTHERLY WIND TO THE BIG HORN BASIN
THROUGH THE NIGHT. THE FRONT WILL MAKE IT INTO THE NORTHERN WIND
RIVER BASIN AND THROUGH THE CASPER AREA BEFORE LIFTING OFF THE THE
NORTH AND EAST EARLY SATURDAY AS THE SHORTWAVE MOVES OFF INTO NORTH
DAKOTA. FAVORABLE RIGHT ENTRANCE REGION DYNAMICS ALONG WITH
RESIDUAL MOISTURE MAY ALLOW FOR SOME LINGERING SHOWER ACTIVITY
THROUGH MIDDAY SATURDAY FOR THE BIGHORN MOUNTAINS. SATURDAY WILL BE
A LITTLE COOLER BEHIND THE FRONT BUT TEMPERATURES WILL STILL BE
RUNNING NEAR NORMAL. DRY CONDITIONS WITH LIGHT WINDS AND WARMER
TEMPERATURES CAN BE EXPECTED FOR SUNDAY AS HIGH PRESSURE RESUMES
OVER THE AREA.
.LONG TERM...MONDAY THROUGH FRIDAY
MOISTURE BEGINS TO MOVE BACK INTO THE REGION FROM THE SW U.S. ON
MONDAY. ISOLATED STORMS FOR THE WEST AND SOUTH IN THE AFTERNOON WITH
THE ACTIVITY TRYING TO SPREAD EAST OF THE DIVIDE MONDAY EVENING. IT
WILL BE QUITE WARM TO HOT MONDAY WHICH MAY CAP THINGS IN THE CENTRAL
AND EAST ZONES UNTIL LATER MONDAY NIGHT. GUSTY WIND THE MAIN THREAT
FROM THE STORMS. ON TUESDAY THE SW FLOW CONTINUES AS A TROUGH MOVES
INTO THE WESTERN STATES. MOISTURE INFLUX LOOKS A LITTLE BETTER AND
THUS A BETTER CHANCE OF STORMS TUE PM AND EVENING. LITTLE COOLER
HIGHS DUE TO MORE CLOUDS. TROUGH MOVES THROUGH THE NORTHERN ROCKIES
WEDNESDAY DRAGGING A COLD FRONT INTO WYOMING AND PUSHING THE SW
MOISTURE PLUME TO THE EAST AND SOUTH. HAVE KEPT A LOW CHANCE OF
STORMS ACROSS THE FAR NORTH WEDNESDAY AS WELL AS ALONG THE FAR SOUTH
AND EAST ZONES WHERE ADEQUATE MOISTURE MAY RESIDE AND AID IN STORM
FORMATION. COOLER HIGHS WED WITH THE BEST COOLING OBSERVED OVER THE
NORTH HALF OF THE REGION. THURSDAY LOOKS TO BE DRY WITH A WEST
FLOW ALOFT. TEMPS WARM A FEW DEGREES ON THURSDAY IN THE FAR
WEST...SOUTH AND CENTRAL WITH LITTLE CHANGE OVER THE NORTH AND EAST
ZONES. NEXT FRIDAY LOOKS DRY FOR ALL BUT THE EAST ZONES. MOISTURE
RETURNS TO THE EAST ZONES ON A SOUTHEAST SURFACE WIND AND THUS MAY
SET UP SOME STORMS FRIDAY AFTERNOON AND EVENING ALONG THIS
CONVERGENCE/MOISTURE BOUNDARY. PLENTY OF TIME TO WATCH THIS AND SEE
WHAT BECOMES OF IT OVER TIME. WARM HIGHS NEXT FRIDAY MOST PLACES
WITH SLIGHTLY COOLER HIGHS IN THE EAST ZONES.
&&
.AVIATION...
A STORM SYSTEM MOVING ACROSS THE NORTHERN ROCKIES WILL RESULT IN
CONVECTION...MAINLY OVER NORTHWEST/NORTHERN WYOMING THIS AFTERNOON
AND EVENING. SOME ACTIVITY COULD LAST PAST MIDNIGHT...BEFORE THE
AREA BEGINS TO DRY OUT FROM WEST TO EAST LATE TONIGHT/SATURDAY
MORNING. BREEZY TO WINDY WEST TO SOUTHWEST WINDS ARE EXPECTED OVER
THE MAJORITY OF THE AREA BY MIDDAY AND LAST THROUGH EARLY EVENING.
THE ASSOCIATED COLD FRONT WITH THIS STORM...IS PROJECTED TO MOVE
SOUTH...EAST OF THE DIVIDE LATE THIS AFTERNOON AND EARLY
TONIGHT...SWITCHING WINDS TO THE NORTH. VFR CONDITIONS ARE EXPECTED
THROUGH TONIGHT...EXCEPT IFR CONDITIONS NEAR ANY THUNDERSTORMS.
&&
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE NORTH AND WEST WHILE
WARM AND DRY CONDITIONS CONTINUE TODAY ACROSS SOUTHERN AND CENTRAL
WYOMING. 20 TO 30 MPH SOUTHWESTERLY WIND WILL DEVELOP THIS
AFTERNOON FOR THE ROCK SPRINGS TO CASPER CORRIDOR AS THE PRESSURE
GRADIENT STRENGTHENS AHEAD OF AN APPROACHING STORM SYSTEM THAT WILL
CLIP THE NORTHERN ZONES. FIRE DANGER WILL BE INCREASED IN THESE
WINDY AREAS IN LOCATIONS WHERE LIGHT FUELS HAVE CURED AS LOW RH IS
EXPECTED ALONG WITH THE WIND. DRY CONDITIONS CONTINUE THROUGH THE
WEEKEND HOWEVER WIND WILL BE LIGHTER...REDUCING THE THREAT FOR RAPID
FIRE GROWTH.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...BERC
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...BERC
Hazardous weather outlook, Jul 22, 11:06 AM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1206 PM MDT FRI JUL 22 2011
WYZ001>020-022>030-231100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1206 PM MDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED STRONG THUNDERSTORMS ARE EXPECTED IN THE NORTHWEST
MOUNTAINS AND IN FAR NORTHERN WYOMING ALONG THE MONTANA BORDER THIS
AFTERNOON AND EARLY EVENING. THE MAIN CONCERN WITH ANY STORMS WILL
BE VERY GUSTY WIND.
WIND GUSTS TO 50 MPH OR GREATER ARE POSSIBLE NEAR ANY STORMS OVER
THE FAR NORTH. ADDITIONALLY...INCREASED WIND ACROSS SOUTHERN AND
CENTRAL WYOMING WILL COMBINE WITH WARM TEMPERATURES AND LOW HUMIDITY
TO POTENTIALLY INCREASE FIRE DANGER LATER THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MONDAY THROUGH WEDNESDAY OF NEXT WEEK WILL SEE A RETURN OF MOISTURE
TO THE REGION. THIS WILL RESULT IN ISOLATED THUNDERSTORMS EACH DAY...
WITH THE POTENTIAL FOR HEAVY RAIN AND STRONG WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE ENCOUNTERED.
TEAM RIVERTON
Flood, Big Horn
- When
- July 22, 12:00 PM MST to July 27, 12:00 PM MST
- Where
- Big Horn County, 9.52 mi N of Kane to 7.1 mi ENE of Cowley Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $352,000
- Reported by
- Emergency Manager
- Coordinates
- 44.966, -108.232
Excessive snowmelt runoff caused flooding at Big Horn Lake. The lake elevation hovered about 15 feet above full pool at 3,655 feet. High water neared the level of the US Highway 14A causeway across the southern end of the lake. Wind gusts to 45 mph caused waves that eroded some of the embankment along the causeway and deposited debris onto the highway. On Friday night, July 22, the waves deposited enough debris to necessitate snowplows to come and clear the highway. County Road 20 along the west shore of the lake was inundated and sustained significant damage as a result of the prolonged period of high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
- Flash Flood and Flood in Illinois, July 22, 20111 injured · $80,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330199.